I’m a beginner diver, and I have difficulty equalizing my ears. I have heard that I shouldn’t dive if I use nasal decongestants, but is it safe to dive if I use nasal steroids?
It is very common for new divers to experience difficulty equalizing their middle-ear spaces. As you gain experience and learn the techniques that work best for you, you will find equalization easier in general. There is little scientific data regarding any specific medication and diving, but based on the known side effects of steroid nasal sprays, there is little reason to suspect they would be problematic for divers.
Even though the fast-acting nature of decongestants can be appealing, there are several reasons why steroids may provide a safer option. Swelling and inflammation of the cells lining the Eustachian tubes, middle-ear space and sinuses may lead to occlusion and barotrauma. The mucous membranes lining these structures are vascularized, and decongestants provide a short-term solution to congestion by constricting the blood vessels in the mucous membranes, which decreases swelling. When the decongestants wear off, however, the blood vessels are no longer constricted. The aftereffect is that the blood vessels will swell and may become more engorged with blood than before, which is known as the rebound effect. Unlike decongestants, steroids do not act as vasoconstrictors, so there is no rebound.
Another disadvantage of decongestants is that they are only intended for short-term use and may lose effectiveness with habitual use. The steroid fluticasone propionate and similar medications, on the other hand, are intended to be used over substantially longer periods of time than decongestants. If you plan to use a nasal steroid, it is important to start using the medication at least a week before your dive, because it takes about this amount of time for the drug to reach maximum effectiveness. In general, nasal steroids are considered safe to use when taken as directed and may be quite effective at preventing ear barotrauma for those who have difficulty equalizing.
Marty McCafferty, EMT-P, DMT